Alert archive / Texas / Flash Flood Warnings in 2016
Flash Flood Warning 87, NWS Fort Worth, TX
NWS Fort Worth, TX issued this flash flood warning at Aug 17, 2016, 7:05 PM CDT for Ellis County, Texas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2016, 7:05 PM CDT (00:05 UTC)
- Expired
- Aug 17, 2016, 11:30 PM CDT
- In force
- 4 hr
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Ellis County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 74 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 7:10 PM CDT | FLASH FLOOD | 3 S Ferris, TX | COLLEYVILLE EM REPORTED 8-12 INCHES OF WATER ON I-45 3 MILES SOUTH OF FERRIS |
| Aug 17, 7:43 PM CDT | FLASH FLOOD | Palmer, TX | SOUTHBOUND I-45 BEING CLOSED AT MILE MARKER 258 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 0.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 265 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
962
WGUS54 KFWD 180005
FFWFWD
TXC139-180230-
/O.NEW.KFWD.FF.W.0087.160818T0005Z-160818T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
705 PM CDT WED AUG 17 2016
THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN ELLIS COUNTY IN NORTH CENTRAL TEXAS...
* UNTIL 930 PM CDT
* AT 703 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE
ALREADY FALLEN. THIS RAINFALL WILL LEAD TO EXCESSIVE WATER RUNOFF
AND CAUSE FLASH FLOODING. LOW-LYING AREAS ARE MOST VULNERABLE TO
RAPIDLY RISING WATER. SOME LOW-WATER CROSSINGS MAY FLOOD AND
BECOME IMPASSABLE. INTERSTATE 45 MAY ALSO BE IMPACTED BY FLOODING.
ANOTHER INCH OF RAIN IS POSSIBLE IN THIS AREA THROUGH 930PM.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LANCASTER...WAXAHACHIE...ENNIS...GLENN HEIGHTS...RED OAK...
OVILLA...FERRIS...PALMER...OAK LEAF...BARDWELL...ALMA...
GARRETT AND PECAN HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3216 9672 3255 9687 3255 9653 3253 9651
3251 9650 3251 9651 3250 9650 3248 9651
3243 9648 3241 9644 3239 9644 3235 9645
3233 9643 3233 9638
$$
STALLEY3 follow-up statements
378
WGUS74 KFWD 180138
FFSFWD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
838 PM CDT WED AUG 17 2016
TXC139-180230-
/O.CON.KFWD.FF.W.0087.000000T0000Z-160818T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELLIS TX-
838 PM CDT WED AUG 17 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
EASTERN ELLIS COUNTY...
AT 834 PM CDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
MODERATE TO HEAVY RAIN CONTINUING OVER EASTERN ELLIS COUNTY. IN
ADDITION...AREA RAIN GAUGES HAVE REPORTED UP TO 5 INCHES OF RAIN IN
THE PAST 3 HOURS. THIS RAINFALL IS LEADING TO EXCESSIVE WATER RUNOFF
AND IS CAUSING FLASH FLOODING. LOW-LYING AREAS ARE MOST VULNERABLE
TO RAPIDLY RISING WATER. SOME LOW-WATER CROSSINGS MAY FLOOD AND
BECOME IMPASSABLE. INTERSTATE 45 HAS BEEN PARTIALLY CLOSED NEAR
PALMER DUE TO HIGH WATER.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LANCASTER...WAXAHACHIE...ENNIS...GLENN HEIGHTS...RED OAK...OVILLA...
FERRIS...PALMER...OAK LEAF...BARDWELL...ALMA...
GARRETT AND PECAN HILL.
ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE INCH ARE POSSIBLE IN THE
WARNED AREA THROUGH 930PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 3216 9672 3255 9687 3255 9653 3253 9651
3251 9650 3251 9651 3250 9650 3248 9651
3243 9648 3241 9644 3239 9644 3235 9645
3233 9643 3233 9638
$$
STALLEY303
WGUS54 KFWD 180225
FFWFWD
TXC139-180430-
/O.EXT.KFWD.FF.W.0087.000000T0000Z-160818T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
925 PM CDT WED AUG 17 2016
THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
EASTERN ELLIS COUNTY IN NORTH CENTRAL TEXAS...
* UNTIL 1130 PM CDT
* AT 921 PM CDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
RAIN FALLING ACROSS THE WARNED AREA. 3 TO 5 INCHES OF RAIN HAVE
FALLEN AND FLASH FLOODING IS CONTINUING ACROSS CENTRAL AND EASTERN
ELLIS COUNTY. THE HEAVIEST RAIN HAS ENDED BUT ANOTHER HALF INCH OF
RAIN IS POSSIBLE THROUGH MIDNIGHT. INTERSTATE 45 HAS REOPENED AS
FLOOD WATERS HAVE RECEDED BUT PLEASE CONTINUE TO HEED ANY OTHER
REMAINING ROAD CLOSURES.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LANCASTER...WAXAHACHIE...ENNIS...GLENN HEIGHTS...RED OAK...
OVILLA...FERRIS...PALMER...OAK LEAF...BARDWELL...ALMA...
GARRETT AND PECAN HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 3216 9672 3255 9687 3255 9653 3253 9651
3251 9650 3251 9651 3250 9650 3248 9651
3243 9648 3241 9644 3239 9644 3235 9645
3233 9643 3233 9638
$$
STALLEY805
WGUS74 KFWD 180430
FFSFWD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1130 PM CDT WED AUG 17 2016
TXC139-180439-
/O.EXP.KFWD.FF.W.0087.000000T0000Z-160818T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELLIS TX-
1130 PM CDT WED AUG 17 2016
...THE FLASH FLOOD WARNING FOR EASTERN ELLIS COUNTY WILL EXPIRE AT
1130 PM CDT...
THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.
LAT...LON 3216 9672 3255 9687 3255 9653 3253 9651
3251 9650 3251 9651 3250 9650 3248 9651
3243 9648 3241 9644 3239 9644 3235 9645
3233 9643 3233 9638
$$
STALLEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 3:47 PM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, Aug 17, 3:47 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion National Weather Service Fort Worth TX 347 PM CDT WED AUG 17 2016 .DISCUSSION... With North Central Texas remaining under troughy upper level flow and devoid of any major ridging influences through the middle of next week, our uncharacteristically mild and wet pattern will continue. TONIGHT: A distinctive Mesoscale Convective Vortex (MCV) tracked across the I-35 corridor S of DFW today, bringing widespread showers/isolated thunderstorms to most areas S of I-30. Some localized 2-4 inch totals did occur earlier, prompting a Flash Flood Watch (and several warnings) for a number of our Central TX counties. Despite the fact that the MCV and its associated rain shield have moved east of the FFA area, have decided to keep the watch going at least into the evening hours given the additional convection that has developed to its SW this afternoon. Much of this activity likely formed due to differential heating along the periphery of the MCV cloud shield, and should drop off in coverage/intensity by late evening. Through the late afternoon and evening, however, some isolated 1 to 2 inch rains may still be possible in the watch area, where soils remain pretty moist. Otherwise tonight, we're going with likely pops generally along and east of I-35 and south of I-30, where the MCV remnants are located or advancing eastward. These PoPs MAY turn out to be a bit overdone, unfortunately, if subsidence on the backside of the decaying MCV takes hold over the area. This will be something to watch out for, and could yield another short-term rain bust for much of the Metroplex tonight. We'll show somewhat lower PoPs elsewhere across the area, where organized convection will be less prevalent. THURSDAY/FRIDAY: Much of North Central Texas remains under moist southwesterly flow, with a band of higher moisture and 850 Theta E oriented SW-NE across the region. Both the GFS and Euro persist in advertising a decent amount of coverage both days, so have kept good chance to likely PoPs in place. SATURDAY THROUGH WEDNESDAY: The next signficant change will occur Friday night through Saturday as a pronounced upper level shortwave drops out of the Central High Plains across Oklahoma and North Texas. In conjunction with this shortwave and its associated forcing for ascent, another cold front will move into North Texas by midday Saturday. It's hard to gauge exactly how far south this boundary will penetrate, but given the strength of the shortwave, am inclined to think the front will reach our southern forecast area by Saturday afternoon. The main upshot of this boundary and shortwave will be yet another enhanced potential for rainfall across the area in the Saturday/Sunday timeframe. Went with likely PoPs both days, though it's difficult at this time to tell which areas may be more favored. This will depend on the final resting place of the front and associated outflow boundaries. A split flow pattern develops across the middle part of the country by Monday, and both the Euro and GFS bring yet another vigorous shortwave (by August standards) out of NM/W TX across our region by Tuesday morning. Though model solutions are fairly consistent, was a bit hesitant to bite off on the widespread QPF offered with this feature this far out, especially considering we've been hitting PoPs hard with this system already. Nevertheless, we did depict 50% PoPs across the SW half of our area for Monday afternoon ahead of this NM shortwave, with chance PoPs lingering elsewhere Monday and Tuesday. A ridge does attempt to develop along the Gulf Coast in the Wed/Thurs timeframe, but the active split flow pattern persists over our area and to the W and N of us. As a result, another wave does exit the Southern Rockies late Wednesday into Thursday, thus maintaining the potential for scattered showers and thunderstorms into the end of next week. With extensive cloudiness persisting across the area, coupled with episodic precipitation, daytime temperatures will remain considerably below seasonal norms this week, weekend, and all next week. This really is an interesting counterbalance to the much warmer and drier regime that held sway over North Texas through most of the first half of the month. What a difference! Bradshaw 66 && .AVIATION... /ISSUED 156 PM CDT WED AUG 17 2016/ A complex of showers and isolated thunderstorms that extended from just south of KDFW to KACT was associated with a mesoscale convective vortex located northwest of KINJ. This feature will slowly move northeast and weaken. Expect some showers to affect the Metroplex airports this afternoon. An isolated thunderstorm is possible but given the lack of instability believe that the chances are too low to include a mention in the TAFs at this time. Have kept the ceilings mostly MVFR through the period though have included a TEMPO BKN006 for the 18z-22Z period in areas of showers. Southeast winds 6 to 10 knots will prevail through this evening and winds may become a little more southerly overnight. At Waco...a brief respite in the rain is expected through mid afternoon but showers and thunderstorms should spread back into the airport for the 20-01z. Otherwise will keep VCSH in the TAFs. Expect mostly MVFR ceilings through this evening...except for some IFR conditions in the precipitation. Ceilings should lower back down to IFR overnight and hold into midday. Southeast winds 6 to 10 knots will prevail through this evening and winds may become a little more southerly overnight. 58 && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 74 85 74 88 76 / 50 60 40 40 30 Waco 73 86 74 90 76 / 60 60 40 20 20 Paris 70 83 71 87 72 / 50 70 40 50 40 Denton 72 84 72 86 73 / 50 60 40 50 40 McKinney 72 84 73 87 74 / 60 60 40 50 40 Dallas 74 85 75 88 76 / 60 60 40 40 30 Terrell 73 85 73 88 74 / 60 60 40 40 30 Corsicana 73 85 73 89 75 / 60 60 40 30 30 Temple 72 86 73 90 75 / 50 50 40 20 20 Mineral Wells 72 85 71 87 72 / 50 60 40 40 40 && .FWD Watches/Warnings/Advisories... Flash Flood Watch through Thursday morning for TXZ133-134- 144>146-156>161-174. && 58/66
Hazardous weather outlook, Aug 17, 3:43 PM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 343 PM CDT WED AUG 17 2016 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181200- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 343 PM CDT WED AUG 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS. .DAY ONE...TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NEARLY ALL OF NORTH AND CENTRAL TEXAS THROUGH TONIGHT. HEAVY RAIN MAY RESULT IN INSTANCES OF FLASH FLOODING...ESPECIALLY FOR AREAS SOUTHEAST OF A LAMPASAS TO CLEBURNE TO ATHENS LINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY ACROSS ALL OF NORTH AND CENTRAL TEXAS. THE SEVERE WEATHER THREAT APPEARS LOW DURING THIS TIME FRAME. AMPLE AMOUNTS OF MOISTURE HOWEVER...WILL YIELD A THREAT FOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 17, 1:28 PM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
128 PM CDT WED AUG 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM FLASH FLOOD JONESBORO 31.62N 97.87W
08/17/2016 HAMILTON TX LAW ENFORCEMENT
COUNTY ROAD 1602 FROM JONESBORO TO HWY 22 HAS WATER OVER
ROADWAY AT SEVERAL LOCATIONS.Local storm report, Aug 17, 1:30 PM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
130 PM CDT WED AUG 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM FLASH FLOOD 2 ESE FAIRY 31.84N 97.95W
08/17/2016 HAMILTON TX LAW ENFORCEMENT
COUNTY ROAD 225 AND 226 CLOSED AT MERIDIAN CREEK DUE TO
WATER OVER ROADWAY.Local storm report, Aug 17, 1:33 PM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
133 PM CDT WED AUG 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM FLASH FLOOD 5 WSW WHITEWAY 31.60N 98.05W
08/17/2016 HAMILTON TX LAW ENFORCEMENT
COUNTY ROAD 313 NEAR COUNTY ROAD 1602 CLOSED DUE TO
WATER OVER ROADWAY.The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:31 PM CDT | Areal Flood Advisory | FWD | Lampasas | 3 hr |
| Aug 17, 7:37 PM CDT | Areal Flood Advisory | FWD | Dallas | 113 min |
| Aug 18, 8:50 AM CDT | Areal Flood Advisory | FWD | Stephens | 115 min |
| Aug 18, 12:24 PM CDT | Areal Flood Advisory | FWD | Stephens, Young | 2 hr |
| Aug 18, 2:22 PM CDT | Areal Flood Advisory | FWD | Stephens | 113 min |
| Aug 18, 4:32 PM CDT | Areal Flood Advisory | FWD | Ellis, Kaufman | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.